This is a guest post by Dr. Jeremy Windsor.
Steroids and Acute Mountain Sickness
In recent years, many attempts have been made to identify safe and effective medications to prevent acute mountain sickness (AMS). Acetazolamide (Diamox), currently the “drug of choice” for this purpose, is not perfect and occasionally causes objectionable side effects. Dexamethasone (Decadron), a powerful steroid medication, has become increasingly popular for prevention and treatment in certain circles. While there is ample evidence to suggest that dexamethasone is effective, a recent case report highlights that this drug is not without risk.
In the latest issue of the journal Wilderness & Environmental Medicine [WEM 21(4):345-348, 2010] in an article entitled ”Complications of steroid use on Mt. Everest,” Bishnu Subedi and colleagues working for the Himalayan Rescue Association (HRA) described the case of a 27 year-old man who was prescribed a course of three drugs, including dexamethasone, intended to support him during his attempt to climb Mt. Everest. After more than three weeks of taking the medications, the mountaineer noticed the appearance of a rash and decided to stop taking them. Rather than wait for the rash to subside, he chose to continue his acclimatization program and ascend to Camp 3 at 7010m altitude. The patient arrived exhausted and confused; onlookers quickly recognized that something was seriously wrong and so a rescue party was organized to help him back to safety. Read more »
This post, Drug Safety In Preventing Acute Mountain Sickness, was originally published on
Healthine.com by Paul Auerbach, M.D..
This is a guest post from Dr. Mary Lynn McPherson.
Rescuing Patients On Darvon Or Darvocet With Zero Tolerance For Pain
On November 19, 2010 the Food and Drug Administration (FDA) called for a halt in the use of the popular opioid pain relievers Darvocet and Darvon. These products contain the opioid propoxyphene, and it has been used to treat mild to moderate pain for over 50 years. However, concerns have long been raised about the effectiveness of this drug, and the risk of death (accidental and suicide). Darvon and Darvocet were banned in Britain in 2005, followed by the European Union in 2009. Over the past 30 years, the FDA has received numerous petitions to take these drugs off the U.S. market.
Research has shown that Darvon and Darvocet are no more effective for treating moderate pain than over the counter drugs like acetaminophen, aspirin or ibuprofen. Unfortunately, Darvon and Darvocet cause a lot more side effects such as dizziness, drowsiness, nausea and vomiting, hallucinations and constipation (all pretty typical of opioids used to treat pain). But, the side effects don’t stop there. The data is in, and it’s not a pretty picture. A recent study requested by the FDA showed that when used at the recommended doses, Darvon and Darvocet cause significant changes in the electrical activity of the heart, which can lead to a fatal irregularity in your heartbeat, even after only short-term use.
Among those advocating for the removal of these drugs from the market were pharmacists. The American Society of Health-System Pharmacists approved a policy in 2007 advocating for the withdrawal of Darvon and Darvocet from the U.S. market, and recently testified at the FDA Advisory Committee to this effect. As an often overlooked member of the medical team, pharmacists have a vital role to play in providing safe and effective treatments. We serve as the last line of defense against improper or unwise prescribing of drugs — especially those for pain. We are drug experts, and we can help patients and doctors switch from Darvon or Darvocet to safer and more effective treatments. Read more »
Eighty eight percent of Americans 60 years or older take at least one prescription drug and more than two-thirds of this age group take five or more, according to a report by the National Center for Health Statistics. Spending for prescription drugs totaled $234.1 billion in 2008 — more than double what was spent in 1999.
The National Center for Health Statistics excerpted elements of its National Health and Nutrition Examination Surveys to prepare the report:
Other key findings include:
– Over the last 10 years, the percentage of Americans who took at least one prescription drug in the past month increased from 44 percent to 48 percent. The use of two or more drugs increased from 25 percent to 31 percent. The use of five or more drugs increased from 6 percent to 11 percent. Read more »
*This blog post was originally published at ACP Internist*
Researchers at Children’s Hospital in Boston and the University of North Carolina at Chapel Hill have developed an iPhone application that keeps you up-to-date with drug safety reports and allows you to submit any side effects directly to the FDA.
The app, called MedWatcher can keep a list of medications for which you receive both official FDA alerts and news from other channels. Users can report side effects straight from the app and view other submitted reports. The researchers hope to lower the barrier to reporting side effects, increasing the participation in safety surveillance.
Reports of serious adverse events are reviewed by members of the Children’s Computational Epidemiology Group and then submitted to the FDA. The app was developed using technology from the Outbreaks Near Me app, which we covered one year ago. Read more »
*This blog post was originally published at Medgadget*
Jon D. Duke, M.D., a medical informatics fellow at the Regenstrief Institute at the Indiana University School of Medicine, has created an easy-to-use graphical online tool called RXplore that allows physicians and other healthcare providers to retrieve adverse reaction data for multiple medications simultaneously, and with an intuitive visual representation.
With RXplore, a physician can easily call up a visualization of the top 10 side effects of a specific drug or ask only for side effects relating to a particular specialty, such as gastroenterology. Alternatively, the doctor may request a snapshot of those drugs that cause a particular symptom, such as liver problems. Read more »
*This blog post was originally published at Medgadget*